Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Dec 28, 2021, 10:47 PM EST for Clay County, West Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 28, 2021, 10:47 PM EST (03:47 UTC)
- Expired
- Dec 28, 2021, 11:15 PM EST
- In force
- 28 min
- Issued by
- NWS Charleston, WV
- Hail
- 0.00 in
- Wind
- 30
County Clay County, WV
The radar
The Charleston,WV radar (KRLX), 71 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 3.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 996 m above ground
- 0-6 km bulk shear
- 101 kt
- 0-1 km storm-relative helicity
- 377 m²/s²
- 0-3 km storm-relative helicity
- 447 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
817
WWUS81 KRLX 290347
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
1047 PM EST Tue Dec 28 2021
WVZ015-027-028-519-290415-
Clay WV-Kanawha WV-Northwest Nicholas WV-Braxton WV-
1047 PM EST Tue Dec 28 2021
...A strong thunderstorm will impact portions of central Nicholas,
east central Kanawha, southwestern Braxton and Clay Counties through
1115 PM EST...
At 1047 PM EST, Doppler radar was tracking a strong thunderstorm near
Glen, or 15 miles southwest of Clay, moving east at 65 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Clay, Gassaway, Birch River, Glen, Craigsville, Harrison, Widen,
Frametown, Strange Creek, Bickmore, Muddlety, Indore, Bentree, Little
Birch, Calvin, Ivydale and Pond Gap.
This includes the following highways...
Interstate 79 between mile markers 50 and 59.
Route 19 between mile markers 45 and 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
&&
LAT...LON 3825 8121 3826 8123 3824 8125 3823 8131
3838 8138 3869 8076 3851 8067 3850 8068
3843 8064 3841 8066 3836 8063 3836 8061
3835 8060
TIME...MOT...LOC 0347Z 250DEG 56KT 3834 8131
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$
11What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Dec 28, 7:33 PM EST, 3 hours 14 minutes earlier.
Area forecast discussion, Dec 28, 7:33 PM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION...CORRECTED National Weather Service Charleston WV 733 PM EST Tue Dec 28 2021 .SYNOPSIS... Warm front provides rain and mild conditions thru Thursday. Drier on Friday. Strong system brings back showers for the weekend. Colder air behind cold front may bring a few snow showers late Sunday. && .NEAR TERM /THROUGH WEDNESDAY/... As of 634 PM Tuesday... Previous forecast remains on track. No changes needed at this time. As of 250 PM Tuesday... The front that has been moving back and forth across the area recently is moving back north as a warm front this afternoon. As of press time, the front was just south of Charleston - it was 61 in Beckley and 59 in Logan, but only 52 at Yeager Airport in Charleston. As the front moves north, expect temperatures to quickly surge toward the 60 degree mark, with highs for much of the area likely to be in the upper 50s to mid-60s. Thanks to the warm advection south of the warm front, highs across a good portion of the area may actually occur after dark this evening. Showers are expected to continue through the afternoon hours, mainly north of the warm front over the northern portion of the CWA. A low sliding up the Ohio Valley and across the central Appalachians will bring the front back across the area as a cold front between midnight and noon tomorrow. A band of showers will accompany the front - some may be on the heavier side, perhaps with a few rumbles of thunder. As the front stalls again over the southern end of the CWA or just south toward the VA/NC border area, some showers will remain possible across the southern coal fields and into our SW VA counties. Yet another low pressure sliding across the area Wednesday night will likely bring another round of rain across much of the area. Storm total rainfall for the southeastern half of the CWA will generally be over a half inch, with some areas from the northeastern mountains to the southern coalfields and SW VA forecast to be over an inch of rainfall. The northwestern half of the CWA looks to be on the order of a half inch or a bit less. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 140 PM Tuesday... Wednesday night organized rain diminishes slowly as the associated front responsible weakens as it pushes southward. A slight chance for rain showers will continue across the mountains through Thursday afternoon as another weak low races east across the Ohio Valley. Thursday night night offers a break in the rain pattern as the next low pressure system develops across the midwest. && .LONG TERM /FRIDAY THROUGH TUESDAY/... As of 200 PM Tuesday... Friday starts out relatively dry and cloudy with a slight chance for rain along the mountains. The pattern transitions to much wetter heading into the upcoming weekend as a southern stream develops ahead of a deepening trough over the midwest. There is still high uncertainty on the track of the surface low, however the region is expected to see widespread rain from this system. A seasonally cold air mass on the backside of the storm brings snow potential for the area mountains Sunday night. Drier conditions are expected for the start of the next work week with temperatures closer to normal. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... As of 634 PM Tuesday... VFR/MVFR ceilings will prevail as the warm front remains to out north tonight. Meanwhile, a cold front crosses east spreading light to moderate rain showers into early Wednesday morning. Localized IFR ceilings will be possible as the cold front drops south under moderate showers. Gusty south southwest winds this evening will shift to west winds later tonight into early tomorrow as the front passes, with lighter and variable winds possible tomorrow. Some LLWS is possible across some of the area this evening and tonight, though areas with gustier surface winds may avoid meeting true LLWS criteria. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z THURSDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Timing of decrease to MVFR ceilings may occur faster than expected depending on speed of cold front. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09 EST 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04 CRW CONSISTENCY L L L M L L M L L M L M HTS CONSISTENCY M M L M M M L L L L L L BKW CONSISTENCY L L L M L L L L M L L L EKN CONSISTENCY M M M M L L L L L L L L PKB CONSISTENCY M L L L L L L L L L L L CKB CONSISTENCY L L L L L L L L L L L M AFTER 00Z THURSDAY... IFR possible with systems Wednesday night, and also over the weekend. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...07/FK NEAR TERM...FK SHORT TERM...07 LONG TERM...07 AVIATION...ARJ
Hazardous weather outlook, Dec 28, 3:34 AM EST, 19 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 334 AM EST Tue Dec 28 2021 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032- 039-040-517>526-290845- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor- Upshur-Barbour-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 334 AM EST Tue Dec 28 2021 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio and much of West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Flooding is possible Saturday into Sunday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ024>026-033-034-515-516-290845- Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming- Northwest Raleigh-Southeast Raleigh- 334 AM EST Tue Dec 28 2021 This Hazardous Weather Outlook is for southwest Virginia, and portions of southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a small chance of flooding Wednesday night into Thursday. Flooding is possible Saturday into Sunday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Dec 28, 8:08 PM EST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Charleston WV
808 PM EST Tue Dec 28 2021
KYZ101>103-105-OHZ083>087-WVZ005-007-290200-
Boyd KY-Greenup KY-Carter KY-Lawrence KY-Jackson OH-Meigs OH-
Gallia OH-Lawrence OH-Vinton OH-Mason WV-Wayne WV-
808 PM EST Tue Dec 28 2021
...Strong thunderstorms will impact portions of Boyd, Greenup,
northwestern Lawrence, Carter, northwestern Meigs, Gallia, Jackson,
Vinton, Lawrence, northwestern Mason and northern Wayne Counties
through 900 PM EST...
At 808 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Waverly to near Muses Mills. Movement was
east at 50 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Huntington, Ashland, Portsmouth, Ironton, Jackson, Wellston, Point
Pleasant, Grayson, Gallipolis, Coal Grove, Mcarthur, Olive Hill, Oak
Hill, Rio Grande, Rutland, Lake Hope State Park, Beech Fork State
Park, Cannonsburg, Lake Vesuvius and Grayson Lake State Park.
This includes the following highways...
Interstate 64 in Kentucky between mile markers 150 and 191.
Interstate 64 in West Virginia between mile markers 1 and 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3834 8323 3873 8303 3875 8288 3857 8281
3875 8266 3895 8281 3937 8275 3939 8229
3920 8227 3919 8208 3861 8217 3841 8251
3831 8235 3831 8228 3817 8292 3827 8317
3819 8327 3832 8334
TIME...MOT...LOC 0108Z 286DEG 45KT 3912 8292 3839 8351
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
11Special weather statement, Dec 28, 9:16 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Charleston WV
916 PM EST Tue Dec 28 2021
KYZ105-WVZ005-006-013-290300-
Lawrence KY-Lincoln WV-Wayne WV-Cabell WV-
916 PM EST Tue Dec 28 2021
...A strong thunderstorm will impact portions of Lawrence,
southwestern Cabell, western Lincoln and Wayne Counties through 1000
PM EST...
At 916 PM EST, Doppler radar was tracking a strong thunderstorm over
Elamton, or near West Liberty, moving east at 70 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Huntington, Louisa, Wayne, Blaine, Beech Fork State Park, Yatesville
Lake State Park, Barboursville, Fort Gay, Ranger, Burnaugh, Harts,
Martha, Gill, Ulysses, East Lynn Lake, Charley, Centerville,
Kiahsville, Dunlow and Hode.
This includes Interstate 64 in West Virginia between mile markers 13
and 15.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3811 8289 3816 8291 3826 8269 3827 8262
3825 8259 3832 8257 3842 8234 3819 8207
3802 8201 3795 8230 3789 8237 3788 8242
3791 8247 3790 8247 3796 8253 3795 8258
3788 8262 3800 8294 3796 8299 3799 8303
TIME...MOT...LOC 0216Z 255DEG 60KT 3792 8317
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
11Special weather statement, Dec 28, 9:59 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Charleston WV
959 PM EST Tue Dec 28 2021
KYZ105-WVZ005-006-013-014-026-290330-
Lawrence KY-Boone WV-Lincoln WV-Wayne WV-Cabell WV-Putnam WV-
959 PM EST Tue Dec 28 2021
...A strong thunderstorm will impact portions of southern Lawrence,
southeastern Cabell, southwestern Putnam, Lincoln, Wayne and
northwestern Boone Counties through 1030 PM EST...
At 959 PM EST, Doppler radar was tracking a strong thunderstorm over
Blaine, moving east at 75 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Louisa, Wayne, Hamlin, Blaine, Fort Gay, Ranger, Spurlockville,
Harts, Martha, Gill, Ulysses, East Lynn Lake, Charley, Kiahsville,
Dunlow, West Hamlin, Crum, Glenhayes, Salt Rock and Palermo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3840 8216 3830 8188 3803 8188 3802 8195
3802 8201 3793 8232 3790 8245 3791 8247
3790 8248 3795 8250 3796 8255 3795 8258
3788 8261 3791 8272 3800 8292
TIME...MOT...LOC 0259Z 251DEG 64KT 3799 8285
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
11Special weather statement, Dec 28, 10:19 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Charleston WV
1019 PM EST Tue Dec 28 2021
WVZ006-008-013>016-026-027-290345-
Jackson WV-Clay WV-Roane WV-Boone WV-Kanawha WV-Lincoln WV-Cabell WV-
Putnam WV-
1019 PM EST Tue Dec 28 2021
...A strong thunderstorm will impact portions of east central Cabell,
Kanawha, central Putnam, northeastern Lincoln, southwestern Roane,
southwestern Clay, southeastern Jackson and northwestern Boone
Counties through 1045 PM EST...
At 1013 PM EST, Doppler radar was tracking a strong thunderstorm over
South Charleston, or near Charleston, moving east at 50 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Charleston, Nitro, Winfield, Hamlin, Jefferson, South Charleston, St.
Albans, Dunbar, Hurricane, Sissonville, Chesapeake, Marmet, Belle,
Clendenin, Cedar Grove, Poca, East Bank, Glasgow, Pinch and Culloden.
This includes the following highways...
Interstate 79 between mile markers 1 and 20.
Interstate 77 in West Virginia between mile markers 96 and 124.
Interstate 64 in West Virginia between mile markers 30 and 57.
West Virginia Turnpike between mile markers 86 and 95.
Route 119 between mile markers 56 and 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
&&
LAT...LON 3872 8155 3832 8112 3826 8123 3809 8198
3836 8221
TIME...MOT...LOC 0313Z 251DEG 63KT 3832 8174
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
11Special weather statement, Dec 28, 10:47 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
1047 PM EST Tue Dec 28 2021
WVZ015-027-028-519-290415-
Clay WV-Kanawha WV-Northwest Nicholas WV-Braxton WV-
1047 PM EST Tue Dec 28 2021
...A strong thunderstorm will impact portions of central Nicholas,
east central Kanawha, southwestern Braxton and Clay Counties through
1115 PM EST...
At 1047 PM EST, Doppler radar was tracking a strong thunderstorm near
Glen, or 15 miles southwest of Clay, moving east at 65 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Clay, Gassaway, Birch River, Glen, Craigsville, Harrison, Widen,
Frametown, Strange Creek, Bickmore, Muddlety, Indore, Bentree, Little
Birch, Calvin, Ivydale and Pond Gap.
This includes the following highways...
Interstate 79 between mile markers 50 and 59.
Route 19 between mile markers 45 and 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
&&
LAT...LON 3825 8121 3826 8123 3824 8125 3823 8131
3838 8138 3869 8076 3851 8067 3850 8068
3843 8064 3841 8066 3836 8063 3836 8061
3835 8060
TIME...MOT...LOC 0347Z 250DEG 56KT 3834 8131
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
11The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 9:16 PM EST | Special Weather Statement | RLX | Lincoln, Wayne | 44 min |
| Dec 28, 9:59 PM EST | Special Weather Statement | RLX | Lincoln, Wayne | 31 min |
| Dec 28, 10:19 PM EST | Special Weather Statement | RLX | Kanawha, Putnam | 26 min |
| Dec 28, 8:08 PM EST | Special Weather Statement | RLX | Gallia, Jackson, Lawrence, Vinton | 52 min |
Nearby
Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.